Alert archive / Pennsylvania / Flash Flood Warnings in 2014
Flash Flood Warning 32, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 21, 2014, 8:00 PM EDT for Susquehanna County, Pennsylvania. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2014, 8:00 PM EDT (00:00 UTC)
- Expired
- Aug 22, 2014, 12:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 44 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:15 PM EDT | FLASH FLOOD | Choconut, PA | FLOODING ALONG ROUTE 267. ONE ROAD IMPASSABLE. |
| Aug 21, 8:15 PM EDT | FLASH FLOOD | Forest Lake, PA | 3 TO 4 ROADS IMPASSABLE. SEVERAL ROADS DAMAGED AND STILL BEING ASSESSED. FLOODING ALSO ALONG ROUTE 267. |
| Aug 21, 9:45 PM EDT | FLASH FLOOD | 2 Ne Friendsville, PA | TRAILER COURT BEING EVACUTATED DUE TO FLOOD WATERS ON PAMELA DR. |
| Aug 21, 9:45 PM EDT | FLASH FLOOD | Montrose, PA | NUMEROUS ROADS HAVE WATER OVER THEM IN THE NORTHWEST AND CENTRAL PART OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767
WGUS51 KBGM 220000
FFWBGM
PAC115-220400-
/O.NEW.KBGM.FF.W.0032.140822T0000Z-140822T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL MIDNIGHT EDT
* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRACKNEY...
FOREST CITY...FRIENDSVILLE...GIBSON...GLENWOOD...GREAT BEND...
HALLSTEAD...HARFORD...HOP BOTTOM...LENOXVILLE...MONTROSE...NEW
MILFORD AND ROYAL...SILVER CREEK...STATE CREEK...AND CHOCONUT
CREEK.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4199 7612 4200 7576 4169 7546 4164 7547
4164 7589
$$
DJPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:11 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 21, 4:11 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 411 PM EDT THU AUG 21 2014 .SYNOPSIS... THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA. HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 2 PM UPDATE... UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG, EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81 CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF 1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY. STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO MENTION POTENTIAL IN HWO. THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO RMNDR OF THE AREA. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... 3 PM UPDATE... 700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS TO THE ENTIRE AREA ONCE AGAIN. AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL VALUES FOR THIS TIME OF YR. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A POWERFUL UPPER LEVEL RIDGE WILL BUILD FROM THE GULF OF MEXICO INTO THE GREAT LAKES REGION, WHILE A SURFACE HIGH WILL DEVELOP OVER NY AND NEW ENGLAND AND EXTEND SOUTHWESTWARD THROUGH THE MID ATLANTIC TOWARD THE FLORIDA PANHANDLE. THIS WILL SET THE STAGE FOR A FAIR WEATHER PATTERN WITH MUCH WARMER TEMPERATURES. MEDIUM RANGE ECMWF DEPICTS A TROPICAL-BASED CYCLONE MOVING UP THE EASTERN SEABOARD, BUT STAYING FAR OFF THE COAST BEFORE RECURVING EASTWARD ONCE IT REACHES 38-39 DEGREES NORTH. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... 18Z UPDATE... AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA- TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY. OUTLOOK... FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY NIGHT...ESPECIALLY KELM. SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY MORNING FOG...MAINLY KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...PVN LONG TERM...DJP AVIATION...MDP
Hazardous weather outlook, Aug 21, 3:01 PM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 301 PM EDT THU AUG 21 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-221915- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 301 PM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PN
In the hours before
Local storm report, Aug 21, 5:53 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL GREELEY 41.42N 75.00W
08/21/2014 M1.75 INCH PIKE PA PUBLIC
0549 PM HAIL ROWLAND 41.47N 75.05W
08/21/2014 M1.75 INCH PIKE PA PUBLIC
&&
EMGSpecial weather statement, Aug 21, 5:59 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 559 PM EDT THU AUG 21 2014 NYZ062-PAZ040-212300- SULLIVAN NY-WAYNE PA- 559 PM EDT THU AUG 21 2014 ...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND WEST CENTRAL SULLIVAN COUNTIES... * AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND SMALL HAIL. THIS STORM WAS LOCATED NEAR CALLICOON...AND MOVING SOUTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... DAMASCUS AT 610 PM EDT... COCHECTON AND JEFFERSONVILLE AT 615 PM EDT... KENOZA LAKE AND MILANVILLE AT 620 PM EDT... FOSTERDALE AT 625 PM EDT... COCHECTON CENTER AT 635 PM EDT... LAVA AT 640 PM EDT... BETHEL AND LAKE SUPERIOR STATE PARK AT 645 PM EDT... WHITE LAKE AT 655 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4168 7476 4154 7496 4176 7521 4185 7502 JAB
Special weather statement, Aug 21, 6:15 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT THU AUG 21 2014
NYZ062-PAZ048-212300-
PIKE PA-SULLIVAN NY-
615 PM EDT THU AUG 21 2014
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL SULLIVAN AND
NORTHEASTERN PIKE COUNTIES...
* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED NEAR SHOHOLA...AND MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MATAMORAS AT 650 PM EDT...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4134 7472 4134 7475 4131 7480 4134 7498
4150 7509 4149 7476 4146 7474 4144 7476
4143 7473 4140 7473 4139 7471 4136 7468
JABSpecial weather statement, Aug 21, 6:38 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 638 PM EDT THU AUG 21 2014 PAZ039-212345- SUSQUEHANNA PA- 638 PM EDT THU AUG 21 2014 ...STRONG THUNDERSTORM WILL AFFECT SUSQUEHANNA COUNTY... * AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES EAST OF FRIENDSVILLE... AND MOVING SOUTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SALT SPRINGS STATE PARK AT 645 PM EDT... MONTROSE AT 650 PM EDT... ALFORD AT 705 PM EDT... NEW MILFORD AT 710 PM EDT... LAKESIDE AT 715 PM EDT... HARFORD AT 720 PM EDT... GIBSON AND LAKEVIEW AT 725 PM EDT... JACKSON AT 730 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4189 7548 4166 7567 4189 7611 4200 7599 HEDEN
Local storm report, Aug 21, 7:06 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
706 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG MATAMORAS 41.37N 74.70W
08/21/2014 PIKE PA 911 CALL CENTER
TREE WAS REPORTED ON HOUSE.
&&
JSYLocal storm report, Aug 21, 7:10 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 4 NE PECKS POND 41.34N 75.05W
08/21/2014 E1.00 INCH PIKE PA PUBLIC
&&
EMGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:21 PM EDT | Special Weather Statement | BGM | Susquehanna | 54 min |
| Aug 22, 4:07 PM EDT | Special Weather Statement | BGM | Susquehanna | 38 min |
| Aug 22, 4:48 PM EDT | Special Weather Statement | BGM | Luzerne | 57 min |
| Aug 22, 6:25 PM EDT | Special Weather Statement | BGM | Luzerne | 65 min |
| Aug 22, 6:37 PM EDT | Special Weather Statement | BGM | Bradford | 53 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.